Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 122, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 7, 2004, 7:16 PM CDT for Dawson County, Texas. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2004, 7:16 PM CDT (00:16 UTC)
- Expired
- May 7, 2004, 8:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Dawson County, TX
The radar
The Midland/Odessa radar (KMAF), 82 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 7:44 PM CDT | HAIL 1 | 1 Ssw Lamesa, TX | RPTD ON SW SIDE OF CITY. |
| May 7, 8:01 PM CDT | HAIL 1 | 7 Wsw Lamesa, TX | RPTD AT INTERSECTION FM 2052 AND 829. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1285 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1910 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
219 WUUS54 KMAF 080016 SVRMAF TXC115-080100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 715 PM CDT FRI MAY 7 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAWSON COUNTY IN WEST TEXAS * UNTIL 800 PM CDT * AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 65 MPH. THIS STORM WAS LOCATED 5 MILES SOUTH OF LAMESA. THIS STORM WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... LAMESA... SPARENBERG... KEY... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3253 10218 3253 10170 3282 10169 3290 10215 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:54 PM CDT, 5 hours 22 minutes earlier.
Area forecast discussion, May 7, 1:54 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 154 PM CDT FRI MAY 7 2004 .SHORT TERM... WEAK UPPER LEVEL LOW THAT HELPED SET OFF THUNDERSTORMS OVER THE BIG BEND YESTERDAY HAS MOVED EAST OF OUR AREA TODAY. VERY UNSTABLE... MOIST AIRMASS IS IN PLACE OVER EASTERN AREAS WITH 60F DEWPOINTS REACHING ALMOST AS FAR NORTHWEST AS KCNM TODAY. SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED OVER THE DAVIS MOUNTAINS EARLY THIS AFTERNOON. EXPECT THE COVERAGE TO INCREASE SOMEWHAT...BUT NOT EXPECTING AS MUCH ACTIVITY AS YESTERDAY...SINCE THE UPPER LEVEL LOW HAS PUSHED EAST. STRONG 35KT TO 40KT LOW-LEVEL JET WILL DEVELOP AGAIN OVER MUCH OF THE EASTERN HALF OF THE CWA. THIS WILL HELP KEEP WINDS UP OVERNIGHT...AND ALONG WITH RICH LOW-LEVEL MOISTURE...WILL KEEP LOW TEMPERATURES FROM COOLING TOO MUCH. .LONG TERM... WEAK MID LEVEL FLOW FLOW PERSIST ACRS SWRN U.S. SAT AS MINOR SHRTWV TROF/S PASSES ACRS REGION. THIS WITH SFC LOW PRESSURE IN CENTRAL PLAINS WILL FAVOR A SLY SFC COMPONENT KEEPING MSTR IN PLACE. MODELS SUGGEST ORGANIZED SHRTWV TROF TO APPROACH W TX LATE SAT WITH SHRTWV RIDGING TO DEVELOP DOWNSTREAM ACRS PB. RATHER WELL DEFINED DRYLINE WILL LYE ACRS ERN NM S INTO LOWLANDS OF WRN LOWER TRANS PECOS. A LOOK AT KMAF/KFST SOUNDING DOESNT REVEAL STRONG CAP HOWEVER MID LEVEL THCK WARMING IS NOTED IN 7H-5H LAYER. ATTP FAVOR DAVIS MTN/BIG BEND STORMS AND WILL LEAVE POPS OUT OF PB FOR NOW. BY SUN MID LEVEL RIDGING MOVES E WITH AFOREMENTIONED SHRTWV TROF IN W TX. LIFT ASSOCD WITH SHRTWV SHOULD BE FACILITATED BY 8 C/KM 7H-5H LR/S...WORTH AT LEAST 20 PCT POPS MOST AREAS. WEAKISH MID LEVEL FLOW PERSISTING INTO MONDAY FAVORS A WWD POSITION OF DRYLINE...HOWEVER GFS INCREASES 7H TEMPS TO 14C ACRS MEXICAN PLATEAU AND WITH SW 15KT 7H WIND IT LOOKS AS IF EML WILL MINIMIZE TSTMS. BY TUES PM WLY MID LEVEL FLOW FINALLY STRENGTHENS TO 30KTS THRU 7H-5H PUSHING DRYLINE INTO ERN PB WITH LEAD SHRTWV TROF/S TUES/WED(?)...AS GFS/ECMWF DISAGREE ON POSITION OF MID/UPPER TROF. BY THUR MODELS SEEM TO CATCH UP TO ONE ANOTHER AND MOVE TROF E. COLD FRONT TRIES TO PUSH INTO REGION IN WAKE OF UPPER TROF BUT WILL KEEP IT DRY FOR NOW THRU/FRI. PERIODS OF OVERNIGHT LOW CLOUDS MOST MORNINGS WITH SLY WINDS...AND COOLING WED-FRI PER LOWERING THCK WITH PASSING TROF. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 64 90 64 84 / 0 0 0 20 CARLSBAD NM 61 94 64 90 / 10 10 0 10 DRYDEN TX 65 86 67 87 / 20 0 0 20 FORT STOCKTON TX 66 91 67 88 / 10 0 0 20 GUADALUPE PASS TX 61 90 62 83 / 10 10 0 10 HOBBS NM 60 91 61 87 / 0 0 0 20 MARFA TX 54 86 54 84 / 10 10 0 20 MIDLAND INTL AIRPORT TX 64 88 65 84 / 0 0 0 20 ODESSA TX 63 87 65 85 / 0 0 0 20 WINK TX 67 90 64 93 / 10 0 0 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. &&
Hazardous weather outlook, May 7, 2:43 PM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 243 PM CDT FRI MAY 7 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-080200- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 243 PM CDT (143 PM MDT) FRI MAY 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MAINLY FROM THE GUADALUPE MOUNTAINS SOUTH THROUGH THE BIG BEND AND LOWER TRANS PECOS REGIONS TONIGHT. THESE THUNDERSTORMS ARE EXPECTED TO GENERALLY REMAIN BELOW SEVERE LEVELS. HOWEVER...THESE STORMS ARE CAPABLE OF PRODUCING...VERY STRONG LOCAL WIND GUSTS IN EXCESS OF 60 MPH... DANGEROUS LIGHTNING...AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVITION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 7, 3:10 PM CDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 310 PM CDT FRI MAY 7 2004 TXZ057-074-075-080-081-080100- BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-PECOS- VAN HORN AND HIGHWAY 54 CORRIDOR- 310 PM CDT FRI MAY 7 2004 ...SIGNIFICANT WEATHER ALERT FOR THE POTENTIAL OF LOCALIZED DAMAGING WINDS ACROSS PECOS...BREWSTER...PRESIDIO...AND CULBERSON COUNTIES... THE LAYER OF AIR NEAR THE GROUND CONTINUES TO BE VERY DRY. AGAIN TODAY...SHOWERS AND THUNDERSTORMS ARE DEVELOPING ALONG THE HIGHER TERRAIN OF WEST TEXAS. THUNDERSTORMS DEVELOPING IN THIS ENVIRONMENT WILL HAVE THE POTENTIAL TO PRODUCE LOCALLIZED DAMAGING WIND GUSTS. PERSONS FROM FORT DAVIS...TO MARFA...TO ALPINE...TO MARATHON SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. MONITOR TV... RADIO...AND NOAA WEATHER RADIO FOR LATER STATEMENTS OR POSSIBLE WARNINGS. LINDLEY
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:59 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 46 min |
| May 8, 4:42 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 63 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.